Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Morristown, TN

July 4, 2006Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 4, 2006, 2:10 PM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 2:10 PM EDT (18:10 UTC)
Expired
Jul 4, 2006, 4:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 041811
FFWMRX
VAC167-042015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 415 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES WEST OF HONAKER...OR
  ABOUT NEAR DAVENPORT...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROSEDALE AND DYE.

RADAR ESTIMATES THAT OVER TWO INCHES OF RAIN HAS FALLEN IN PORTIONS 
OF NORTHERN RUSSELL COUNTY. THUNDERSTORMS WILL CONTINUOUSLY MOVE 
OVER THE SAME AREA...PRODUCING AN ADDITIONAL 2 TO 3 INCHES OF RAIN. 

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, LOW
LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER LOW LYING PLACES
THAT NORMALLY FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.

IF YOU SEE FLOODING...PLEASE REPORT IT IMMEDIATELY TO YOUR NEAREST
LAW ENFORCEMENT AGENCY. ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MORRISTOWN, TENNESSEE.

LAT...LON 3704 8224 3695 8222 3695 8178 3715 8186

$$

DGS
3 follow-up statements
000 
WGUS74 KMRX 041841
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT TUE JUL 4 2006

VAC167-042015-
RUSSELL VA-
239 PM EDT TUE JUL 4 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM EDT FOR NORTHERN 
RUSSELL COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUOUSLY MOVING 
OVER NORTHERN RUSSELL COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HONAKER...ROSEDALE AND DYE. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. SOME CREEKS THAT ARE LIKELY TO FLOOD INCLUDE HURRICANE 
FORK...MONK BRANCH...AND SKEEN CREEK.

IN HILLS AND MOUNTAINOUS TERRAIN THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

LAT...LON 3704 8224 3695 8222 3695 8178 3715 8186

$$

DGS
000 
WGUS74 KMRX 041916
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 4 2006

VAC167-042015-
RUSSELL VA-
315 PM EDT TUE JUL 4 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM EDT FOR NORTHERN
RUSSELL COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING ACROSS 
NORTHERN RUSSELL COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HONAKER...ROSEDALE AND DYE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN RUSSELL 
COUNTY BEFORE THE STORMS EXIT THE AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

LAT...LON 3704 8224 3687 8234 3695 8178 3715 8186

$$

DGS
000 
WGUS74 KMRX 042011
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT TUE JUL 4 2006

VAC167-042020-
RUSSELL VA-
410 PM EDT TUE JUL 4 2006

...THE FLASH FLOOD WARNING FOR NORTHERN RUSSELL COUNTY EXPIRES AT 415
PM EDT...

THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS HAD WEAKENED OVER 
RUSSELL COUNTY AND WERE MOVING MORE QUICKLY TO THE EAST. 
HOWEVER...THE FLOOD THREAT DOES NOT JUST GO AWAY WHEN THE RAIN IS 
OVER. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE, BUT AN 
URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE ISSUED SHORTLY.

LAT...LON 3704 8224 3687 8234 3695 8178 3715 8186

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:58 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 9:58 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EDT TUE JUL 4 2006

.DISCUSSION...
THE MIDLEVEL RIDGE WHICH WAS OVERHEAD YESTERDAY HAS SHIFTED
SLIGHTLY TO THE SOUTHEAST. THIS HAS ALLOWED MOISTURE TO INCREASE
THROUGH THE COLMUN AND REDUCED THE STRENGTH OF THE MIDLEVEL
INVERSION. THE INCREASING MOISTURE IS EVIDENT IN THE SATELLITE
IMAGERY WHICH SHOWS SOME MIDLEVEL CLOUDS ARE MOVING INTO THE
SOUTHERN PLATEAU AREA. EXPECT TO SE SHOWERS AND THUNDERSTORMS
DEVELOPING ONCE AGAIN ON THE PLATEAU...WITH THE BEST CHANCES THIS
AFTERNOON IN THE NORTHERN PLATEAU WHERE FULL SUN WILL PROVIDE THE
BEST INSTABILITY. THE SHOWERS WILL MOVE OFF THE ELEVATED LOCATIONS
AND INTO THE VALLEY BY LATE AFTERNOON. PRECIP CHANCES INCREASE
THROUGH THE EVENING AS HEIGHTS FALL AND DEEP LAYER MOISTURE
CONTINUES TO RISE. CURRENT FORECAST OF SCATTERED TO ISOLATED TSTMS
THIS AFTERNOON LOOKS GOOD...WITH SHOWERS BECOMING MORE NUMEROUS
THIS EVENING.

AN UPDATE WILL BE NEEDED TO LOWER HIGH TEMPERATURES TODAY BY A FEW
DEGREES...DUE TO MIDLEVEL CLOUDS THAT WILL CROSS THE AREA AND LOWER
1000-850 MB THICKNESSES FROM YESTERDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Jul 4, 5:02 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Special weather statement, Jul 4, 12:59 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT TUE JUL 4 2006

VAZ006-041800-
RUSSELL-
1259 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RUSSELL COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DAVENPORT....MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. SOME TREES LIMBS AND OUTDOOR OBJECTS MAY BE BLOWN DOWN.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 4, 2:03 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT TUE JUL 4 2006

TNZ012-035-041900-
MORGAN-SCOTT-
203 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND SCOTT COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF WARTBURG...OR NEAR
SUNBRIGHT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THE THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.